Advertisement

Two-Dimensional Knapsack for Circles

  • Carla Negri Lintzmayer
  • Flávio Keidi Miyazawa
  • Eduardo Candido Xavier
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10807)

Abstract

In this paper we consider the Two-dimensional Knapsack for Circles problem, in which we are given a set \({\mathcal {C}}\) of circles and want to pack a subset \({\mathcal {C}}' \subseteq {\mathcal {C}}\) of them into a rectangular bin of dimensions w and h such that the sum of the area of circles in \({\mathcal {C}}'\) is maximum. By packing we mean that the circles do not overlap and they are fully contained inside the bin. We present a polynomial-time approximation scheme that, for any \(\epsilon > 0\), gives an approximation algorithm that packs a subset of the input circles into an augmented bin of dimensions w and \((1+O(\epsilon ))h\) such that the area packed is at least \((1-O(\epsilon ))\) times the area packed by an optimal solution into the regular bin of dimensions w and h. This result also extends to the multiple knapsack version of this problem.

Keywords

Circle packing Two-dimensional Knapsack Polynomial-time approximation scheme 

References

  1. 1.
    Adamaszek, A., Wiese, A.: A quasi-PTAS for the two-dimensional geometric Knapsack problem. In: Proceedings of the 26th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2015), pp. 1491–1505. Society for Industrial and Applied Mathematics, Philadelphia (2015)Google Scholar
  2. 2.
    Christensen, H.I., Khan, A., Pokutta, S., Tetali, P.: Approximation and online algorithms for multidimensional bin packing: a survey. Comput. Sci. Rev. 24, 63–79 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Demaine, E.D., Fekete, S.P., Lang, R.J.: Circle Packing for Origami Design Is Hard. A K Peters/CRC Press, Singapore (2010). pp. 609–626Google Scholar
  4. 4.
    Fishkin, A.V., Gerber, O., Jansen, K., Solis-Oba, R.: On packing squares with resource augmentation: maximizing the profit. In: Proceedings of the 2005 Australasian Symposium on Theory of Computing (CATS 2005), pp. 61–67. Australian Computer Society Inc., Darlinghurst (2005)Google Scholar
  5. 5.
    Fishkin, A.V., Gerber, O., Jansen, K., Solis-Oba, R.: Packing weighted rectangles into a square. In: Jȩdrzejowicz, J., Szepietowski, A. (eds.) MFCS 2005. LNCS, vol. 3618, pp. 352–363. Springer, Heidelberg (2005).  https://doi.org/10.1007/11549345_31 CrossRefGoogle Scholar
  6. 6.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W. H. Freeman & Co., New York (1979)zbMATHGoogle Scholar
  7. 7.
    Hifi, M., M’Hallah, R.: A literature review on circle and sphere packing problems: models and methodologies. Adv. Oper. Res. 2009, 1–22 (2009)CrossRefzbMATHGoogle Scholar
  8. 8.
    Hokama, P., Miyazawa, F.K., Schouery, R.C.S.: A bounded space algorithm for online circle packing. Inf. Process. Lett. 116(5), 337–342 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Jansen, K., Solis-Oba, R.: Packing squares with profits. SIAM J. Discret. Math. 26(1), 263–279 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Jansen, K., Zhang, G.: Maximizing the total profit of rectangles packed into a rectangle. Algorithmica 47(3), 323–342 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Lenstra, H.W.: Integer programming with a fixed number of variables. Math. Oper. Res. 8(4), 538–548 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Lodi, A., Martello, S., Monaci, M., Vigo, D.: Two-Dimensional Bin Packing Problems, pp. 107–129. Wiley, Hoboken (2013)zbMATHGoogle Scholar
  13. 13.
    Meir, A., Moser, L.: On packing of squares and cubes. J. Comb. Theory 5(2), 126–134 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Miyazawa, F.K., Pedrosa, L.L.C., Schouery, R.C.S., Sviridenko, M., Wakabayashi, Y.: Polynomial-time approximation schemes for circle and other packing problems. Algorithmica 76(2), 536–568 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Szabó, P.G., Markót, M.C., Csendes, T., Specht, E., Casado, L.G., García, I.: New Approaches to Circle Packing in a Square. Springer Optimization and its Applications. Springer, New York (2007).  https://doi.org/10.1007/978-0-387-45676-8 zbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Center for Mathematics, Computer, and CognitionFederal University of ABCSanto AndréBrazil
  2. 2.Institute of ComputingUniversity of CampinasCampinasBrazil

Personalised recommendations